Monday, December 22, 2014




Advertise with us

Do You Know Nutrition: Phenylalanine is component of artificial sweetener

Dec. 28, 2009 at 6:28 a.m.
Updated Dec. 29, 2009 at 6:29 a.m.


Q: I have noticed that some diet sodas and juices say "Phenyletonurics: Contains Phenylalanine." Can you please tell me what this is, and why does this appear as a "warning"?

A: Phenylalanine, which is an essential amino acid needed by the body, also happens to be a component of the artificial sweetener, aspartame.

Most individuals do not worry about the warning, but phenylalanine can be a problem for those who suffer from a metabolic disorder called phenylketonuria or PKU. For people who are diagnosed with PKU, they lack an enzyme needed to process the amino acid; therefore, consumption of phenylalanine can reach toxic levels in their blood and tissue.

According to the Food and Drug Administration, it is required that any product with aspartame must have this warning on the product label. Screening for PKU, now referred to as newborn screen, is now routine since mental retardation can result if a newborn's PKU goes undiagnosed.

Q: Does the sodium in a natural food have less effect on blood pressure than the sodium found in processed foods?

A: Sodium has the same effect on blood pressure, whether it is consumed as table salt, in processed foods or as it occurs naturally in foods. If you are monitoring your sodium intake, be diligent in totaling your sodium intake from all sources. Did you know that celery contains about 35 milligrams of sodium per stalk?

Q: I have been taking a sustained-release form of niacin, but recently read that it can cause liver damage. Is taking the sustained release form more dangerous that the regular crystalline form? The crystalline form makes me flush.

A: Research has indicated that both crystalline (short acting) and sustained-release (long acting) niacin can cause liver damage at high doses. However, as more research is being conducted, results indicate that the sustained-release form can cause liver damage even at low therapeutic doses. While the exact reason is unclear, the theory is that taking the short acting crystalline niacin allows the liver to recover between dosages, whereas the sustained-release niacin affects the liver enzymes for a longer period of time without a chance to recover. If you are a diabetic, I recommend that you do not take any form of niacin since it can aggravate diabetes. Although niacin may be purchased over the counter, and I suggest the crystalline form in very low doses, be sure to consult with your physician before taking niacin or any supplements if you have been diagnosed with any medical disorder.

Note: Thank you for reading the Nutrition column, and a special thanks to all of you who submitted questions throughout the year. Happy New Year, and great health to you all. Don't forget to sign up for the nutrition class, Jan. 11, by calling 361-590-1400.

Phylis B. Canion is a doctor of naturopathic medicine and is a certified nutritional consultant, e-mail her at doc.phyl@yahoo.com. This column is for nutritional information only and is not intended to treat, diagnose or cure.

SHARE

Comments


Powered By AdvocateDigitalMedia